|(what is this?)|
Piperacillin/tazobactam is a combination antibiotic containing the extended-spectrum penicillin antibiotic piperacillin and the β-lactamase inhibitor tazobactam. It is commercially available as Tazocin (Canada, UK, Ireland, Australia and New Zealand, Italy, marketed by Pfizer), and Zosyn (U.S., by Pfizer inc) as well as a generic drug. The combination has activity against many Gram-positive and Gram-negative pathogens and Pseudomonas aeruginosa.
Its main uses are in intensive care medicine (pneumonia, peritonitis), some diabetes-related foot infections, and empirical therapy in febrile neutropenia (e.g., after chemotherapy). The drug is administered intravenously every 6 or 8 hr, typically over 3-30 min. It may also be administered by continuous infusion over four hours. Prolonged infusions are thought to maximize the time that serum concentrations are above the minimum inhibitory concentration (MIC) of the bacteria implicated in infection.
The most common adverse reaction is diarrhea (7% to 11%). One study showed Clostridium difficile-associated diarrhea happened in 4.9% of the patients on piperacillin/tazobactam. One other side effect is inhibition of platelets (thrombocytopenia).
Apart from Tazocin and Zosyn, the drug is marketed in various countries under other trade names such as Biopiper TZ, Brodactam, Piptaz, Maxitaz, Kilbac, Trezora, Du-Tazop, Tazopen, Sytaz, and Inzalin TZ.
- "Neutropenic Sepsis: Prevention and Management of Neutropenic Sepsis in Cancer Patients - National Library of Medicine - PubMed Health".
- "Piperacillin and Tazobactam Sodium". Merck Manual Professional. Archived from the original on November 20, 2010.
- Yeung, EYH; Gore JG; Auersperg EV (2012). "A Retrospective Analysis of the Incidence of Clostridium Difficile Associated Diarrhea with Meropenem and Piperacillin-tazobactam" (PDF). International Journal of Collaborative Research on Internal Medicine & Public Health. 4 (8): 1567–1576.
- Rousan TA, Aldoss IT, Cowley BD Jr, Curtis BR, Bougie DW, Aster RH, George JN (January 2010). "Recurrent acute thrombocytopenia in the hospitalized patient: Sepsis, DIC, HIT, or antibiotic-induced thrombocytopenia". 85 (1): 71–74. PMC . PMID 19802882. doi:10.1002/ajh.21536.